Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 69, NWS Twin Cities, MN

June 8, 1999Faribault County, Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 8, 1999, 1:55 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1999, 1:55 PM CDT (18:55 UTC)
Expired
Jun 8, 1999, 3:00 PM CDT
In force
65 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Faribault County, MN, Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 2:00 PM CDTHail 1.75Frost, MNRoads turned white due to extensive hail. Crop damage also reported.
Jun 8, 2:15 PM CDTHail 1Frost, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 081859
SVRMSP
MNC043-047-082000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
155 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA
  FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 300 PM CDT

* AT 155 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES NORTH OF BRICELYN...OR
  ABOUT 14 MILES EAST OF BLUE EARTH...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ALBERT LEA
  WALTERS
  WELLS

  THIS IS AN EXTENSION OF A PREVIOUSLY ISSUED SEVERE THUNDERSTORM WARNING FOR
  FARIBAULT COUNTY...WITH FREEBORN COUNTY NOW ADDED TO WARNING STATUS. 
  MOVE TO A PLACE OF SAFETY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:15 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 8, 1:15 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 PM CDT TUE JUN 8 1999

BIGGEST CONCERN THROUGH THE FCST PERIOD WILL BE WITH TSTMS CHCS.
PREFERED ETA MOST WITH ITS HANDLING OF FORCING FEATURES NEXT FEW
DAYS.

ATTM...STG MCS OUTFLOW INTERSECTING HIGHLY UNSTABLE AIRMASS ACRS
IA WITH SVR TSTMS RESULTING ALONG BOUNDARY. ADDITIONAL OUTFLOW WILL
LIKELY CONTORT THE BOUNDARY LOCALLY...BUT OVERALL IT SEEMS TO BE
STALLING ALONG THE MN/IA BORDER. LIFTED INDICES HAVE DROPPED SHARPLY
ACRS IA...AND BEST INFLOW ACRS THE BOUNDARY WILL LIKELY CONTINUE TO
GENERATE STORMS THIS AFTN/EARLY EVE IN SRN MN. IN ADDITION...WEAK
SHORTWAVE TRACKING NEWD OUT OF SRN IA WILL ENHANCE FORCING.

TONIGHT...ETA DEVELOPS A 50 KT LLJ CORE FROM ERN NEB INTO THE
MN/SD BORDER AREA. THIS CAUSE THETA-E ADVECTION TO MAXIMIZE IN WRN
MN OVRNT. WITH A DEEP MOIST UNSTABLE LAYER...WILL LIKELY SEE
NOCTURNAL CONVECTION REDEVELOP ACRS WRN MN LATE AND MOVE EAST
AS AN MCS.

ON WEDNESDAY...ETA SHOWS SFC LOW CURRENTLY IN HGIH PLAINS TRACKING
NE AND WEAKENING. SLOW MOVING COLD FRONT WILL PUSH INTO WRN MN.
RIGHT ENTRANCE QUAD OF JET WOULD IMPLY LIFT ACROSS CNTRL/SW MN...
AND PROGS SHOW QUITE A BIT OF UPR DIVERGENCE. WILL CONTINUE CHC
STORMS ACRS FCST AREA. IF MCS DOESNT MESS UP PBL TOO MUCH...STG
INSTABILITY COULD BE IN PLACE.

FOR WEDNESDAY NIGHT AND THURSDAY...MORE OF THE SAME AS UPR TROF
HANGS OVR THE NRN ROCKIES. ALTHOUGH GENERAL TENDENCY IS FOR A
FLATTENING OF THE PATTERN INTO THE WEEKEND...SEVERAL WEAK SHORTWAVES
AND PERSISTENT RRQ JET DYNAMIC SPELL MORE THUNDERSTORMS UNTIL THE
WEEKEND...THEN MAINLY DRY.

.MSP...NONE.

DAVIS

In the hours before

Special weather statement, Jun 8, 8:43 AM CDT, 5 hours 12 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-090200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
843 AM CDT TUE JUN 8 1999

A SLIGHT RISK OF SEVERE WEATHER REMAINS ACROSS WEST CENTRAL INTO
PORTIONS OF CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT.  THE AREA
MOST SUSCEPTIBLE TO SEVERE WEATHER IS GENERALLY WEST OF A LINE
FROM NEAR LITTLE FALLS SOUTH TO MANKATO AND BLUE EARTH.  THIS
INCLUDES THE CITIES OF ST. CLOUD...REDWOOD FALLS...ALEXANDRIA...
HUTCHINSON...NEW ULM AND WILLMAR.

THUNDERSTORMS OVER PARTS OF WEST CENTRAL MINNESOTA THIS MORNING ARE
EXPECTED TO WEAKEN AND DIMINISH BY EARLY AFTERNOON.  STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE EASTERN DAKOTAS INTO
PARTS OF WEST CENTRAL MINNESOTA LATER THIS AFTERNOON OR EVENING AND
TRACK ACROSS MINNESOTA TONIGHT.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.  HEAVY RAIN IS ALSO POSSIBLE...ESPECIALLY OVER CENTRAL
MINNESOTA.  SEVERE WEATHER SPOTTERS SHOULD BE PREPARED FOR
ACTIVATION LATER THIS AFTERNOON AND TONIGHT ACROSS THE SLIGHT RISK
AREA.

KAVINSKY

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:13 AM CDTSevere Thunderstorm WarningMPXChippewa, Renville, Yellow Medicine47 min
Jun 8, 2:02 AM CDTSevere Thunderstorm WarningMPXRenville43 min
Jun 8, 12:26 PM CDTSevere Thunderstorm WarningMPXMartin34 min
Jun 8, 12:44 PM CDTSevere Thunderstorm WarningMPXFaribault46 min
Jun 8, 12:55 PM CDTSevere Thunderstorm WarningMPXMartin50 min
Jun 8, 1:27 PM CDTSevere Thunderstorm WarningMPXFaribault48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.